Pennsylvania, 2016

Hail and Damaging Winds in Pennsylvania, June 28, 2016

June 28, 2016 · NWS CTP · 11 events in 8 counties and zones

A cold front crossed the commonwealth during the afternoon and evening hours, scattered severe thunderstorms across the eastern half of Pennsylvania. Initially, the storms were primarily pulse storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.1 million
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A cold front crossed the commonwealth during the afternoon and evening hours, scattered severe thunderstorms across the eastern half of Pennsylvania. Initially, the storms were primarily pulse storms. However, some of this activity became severe as it reached the Susquehanna Valley. A bow echo crossed the immediate Harrisburg area, producing considerable wind damage. One severe hail report was received from York County, as a new cell developed just south of the bow echo.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jun 28, 11:37 AM EST, 1 hour 51 minutes earlier.

Area forecast discussion, Jun 28, 11:37 AM EST, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service State College PA
1237 PM EDT TUE JUN 28 2016

.SYNOPSIS...
A cold front will move slowly across central Pennsylvania and the
Susquehanna River Valley this afternoon and evening...triggering
the likelihood of showers and perhaps a few thunderstorms
containing gusty winds and hail. High pressure will bring a
period of drier weather for mid week. A new frontal system will
approach for the end of the week.

&&

.NEAR TERM /UNTIL 7 PM THIS EVENING/...
Surface cold front extended from just east of KBFD to KDUJ and
KAGC at 15Z, and was marching slowly to the east.

High res satl imagery and latest HRRR trends indicate that we'll
likely see 2 distinct areas of showers and scattered strong TSRA
developing through the early afternoon. The first being along the
Lee trough (currently developing across the Susq Valley, with the
second being along and just ahead of the cold front.

Upper trough finally swings into the west during the day today.
Latest meso models do pop things up over the alleghenies or
slightly more to the east mid day or early afternoon. NAM takes a
bit more time to cook up the convection and holds it off until mid
afternoon which makes it go up generally to the east of UNV.

Thus, POPs will run highest in the eastern zones, but still hold
in the chc range for the central counties. The challenge with
today's forecast is the potency of the thunderstorms. SPC has the
eastern half of the area in the MRGL risk and the far eastern 5-6
counties in the SLGT risk. Dewpoints/available fuel is high and
temps cool slightly aloft thru the day. Fronts/boundaries around
should make for triggers. Many questions abound, though. We should
get some really good sun in the Central & NE sections of the CWA
this morning. There appears to be a decent capping inversion
around 10kft. The wind speed profile is also marginal for severe
with the lowest 50kt winds above 20kft. Deep-layer shear of around
40kts is, yet again, marginal for severe winds. Low level
convergence and directional shear is interesting with a hodograph
that does turn nicely - albeit not all too drastic with the speed.
The NAM is most aggressive with CAPEs >1500J/kg and GFS (and so
far the RAP & HRRR) lacking in CAPE with less than 500J/kg at KIPT
this aftn. At this point, we will lean toward SPC guidance but am
leary that we can realize all that CAPE today.

Maxes this afternoon will run a little cooler than normal in the
NW where the 8H temps will be down close to +10C this afternoon
and a mid- deck may slide over them in the afternoon. Temps should
be nearly normal over the rest of the area.

&&

.SHORT TERM /7 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
Much drier air will allow the temps to drop off nicely tonight.
There might even be some U40s in the northern mountains. The
showers will probably linger in the east until midnight or a
little later with the upper trough not in any hurry. Dewpoints
don't get below 60F in the SE and a little wind will likely stop
the temp fall in the L60s there. A little fog is possible, mainly
in the SE where the dewpoints and residual rain/moisture are
highest. But the light wind may keep it from forming. Will just
mention here. Low clouds are possible in the NW directly
underneath the cyclonic flow of the upper low which stalls briefly
over western NY.

Wednesday looks stellar for late June. Temps near normal and
a mostly sunny sky after any morning low clouds burn off. Just a
little wind with the 6mb gradient across the state. On the
possibility of a shower in the afternoon over the far northern
tier: dewpoints there will be near 50F at that time, so there
isn't much of a chance.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
The mean upper trough over the Northeastern CONUS loses amplitude
through the period, as a closed 500mb low dropping southward near
James Bay shifts eastward and a subtropical ridge off the Southeast
coast retrogrades slowly westward into the Gulf of Mexico. The
large scale pattern will have a decidedly summertime look to it
as we turn the calendar page to the month of July, with the main
belt of polar westerlies located along the U.S./Canadian border
and expansive upper ridge covering the southern 1/2 of the Lower
48.

While much of central PA could use some rain, odds are that most
of the period will be a dry one. A frontal system moving through
the area on Friday will likely provide the only opportunity for
rain (scattered showers/T-storms) until the second half of next
week /beyond July 6th/. The upside to this will be a seasonably
warm and dry period expected to last through Independence Day
with seasonal temperatures and tolerable humidity.

&&

.AVIATION /16Z TUESDAY THROUGH SATURDAY/...
all TAF sites are VFR...as the strong June sun has dissolved the
earlier low clouds and fog.

scattered to numerous showers/tsra expected to develop between
17-19z across the central mtns and susq valley of PA then slide
east twd the Poconos early this evening. Isolated and brief mvfr
to ifr possible with the tsra.

After this evening...most of the week looks to be dry...with
mainly VFR conditions...as a drier airmass works into the area.

OUTLOOK...

Wed...Early morning fog possible east.

Thu...No sig wx expected.

Fri...Isold PM tsra impacts possible.

Sat...No sig wx expected.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Dangelo/Lambert
NEAR TERM...Dangelo/Lambert
SHORT TERM...Dangelo
LONG TERM...Steinbugl
AVIATION...Martin
Hazardous weather outlook, Jun 28, 12:18 PM EST, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
118 PM EDT TUE JUN 28 2016

PAZ004-005-010-011-017-024-025-033-034-291730-
WARREN-MCKEAN-ELK-CAMERON-CLEARFIELD-CAMBRIA-BLAIR-SOMERSET-BEDFORD-
118 PM EDT TUE JUN 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

PAZ028-041-042-046-049>053-056>059-063>066-291730-
JUNIATA-NORTHERN LYCOMING-SULLIVAN-SOUTHERN LYCOMING-UNION-SNYDER-
MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
118 PM EDT TUE JUN 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING. SOME STORMS MAY PRODUCE DAMAGING WIND GUSTS 60 MPH OR
GREATER AND HAIL UP TO 1 INCH IN DIAMETER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ006-012-018-019-026-027-035>037-045-291730-
POTTER-NORTHERN CLINTON-NORTHERN CENTRE-SOUTHERN CENTRE-HUNTINGDON-
MIFFLIN-FULTON-FRANKLIN-TIOGA-SOUTHERN CLINTON-
118 PM EDT TUE JUN 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED STRONG TO POTENTIALLY SEVERE THUNDERSTORMS ARE POSSIBLE
THIS AFTERNOON. SOME STORMS MAY PRODUCE 40 TO 60 MPH WIND GUSTS
AND HAIL UP TO ONE INCH IN DIAMETER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MS

In the hours before

Special weather statement, Jun 28, 12:41 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
141 PM EDT TUE JUN 28 2016

PAZ041-042-046-049-051>053-281815-
UNION PA-MONTOUR PA-SULLIVAN PA-SOUTHERN LYCOMING PA-COLUMBIA PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-
141 PM EDT TUE JUN 28 2016

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF COLUMBIA...SULLIVAN...
UNION...NORTHUMBERLAND...LYCOMING...AND MONTOUR COUNTIES UNTIL 215 PM
EDT...

AT 139 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM NEAR BARBOURS TO MILTON. MOVEMENT WAS NORTHEAST
AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
LEWISBURG...MILTON...BLOOMSBURG...DANVILLE...MONTOURSVILLE...
RUPERT...RIVERSIDE...HUGHESVILLE...DELAWARE RUN...FERNVILLE...
ALLENWOOD...LINNTOWN...SHUNK...ROHRSBURG...MUNCY VALLEY...
KETTLE CREEK GORGE...EYERS GROVE...JAMISON CITY...
LIGHTSTREET AND JERSEYTOWN.

LAT...LON 4093 7652 4092 7693 4131 7694 4158 7672
      4154 7622 4151 7623 4132 7631 4120 7632
      4113 7628 4114 7623 4107 7623
TIME...MOT...LOC 1739Z 223DEG 51KT 4134 7680 4111 7684

GARTNER
Special weather statement, Jun 28, 12:52 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
152 PM EDT TUE JUN 28 2016

PAZ026-036-281815-
HUNTINGDON PA-FRANKLIN PA-
152 PM EDT TUE JUN 28 2016

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF FRANKLIN AND HUNTINGDON
COUNTIES UNTIL 215 PM EDT...

AT 152 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
DOYLESBURG...MOVING NORTHEAST AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
DOYLESBURG.

LAT...LON 4020 7787 4030 7772 4027 7770 4029 7767
      4028 7766 4025 7767 4026 7764 4023 7765
      4022 7764 4023 7761 4022 7760 4019 7763
      4017 7762 4014 7781
TIME...MOT...LOC 1752Z 244DEG 14KT 4019 7780

EVANEGO
Special weather statement, Jun 28, 12:55 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
155 PM EDT TUE JUN 28 2016

PAZ035-036-281830-
FULTON PA-FRANKLIN PA-
155 PM EDT TUE JUN 28 2016

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF FRANKLIN AND FULTON
COUNTIES UNTIL 230 PM EDT...

AT 155 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM NEAR FANNETTSBURG TO NEAR MCCONNELLSBURG.
MOVEMENT WAS EAST AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
WILLOW HILL...ST. THOMAS...FORT LOUDON...FANNETTSBURG...
UPPER STRASBURG...ROXBURY AND MCCONNELLSBURG.

LAT...LON 3993 7808 4001 7796 4008 7791 4006 7786
      4014 7781 4017 7761 4005 7765 3988 7778
TIME...MOT...LOC 1755Z 254DEG 18KT 4004 7788 3996 7796

EVANEGO
Special weather statement, Jun 28, 1:07 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
207 PM EDT TUE JUN 28 2016

PAZ056-281830-
PERRY PA-
207 PM EDT TUE JUN 28 2016

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF PERRY COUNTY UNTIL 230
PM EDT...

AT 206 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
ICKESBURG...MOVING EAST AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
NEW BLOOMFIELD AND NEWPORT.

LAT...LON 4038 7735 4043 7738 4055 7716 4038 7707
TIME...MOT...LOC 1806Z 249DEG 17KT 4041 7733

EVANEGO
Special weather statement, Jun 28, 1:15 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
215 PM EDT TUE JUN 28 2016

PAZ041-042-046-053-281845-
SULLIVAN PA-SOUTHERN LYCOMING PA-COLUMBIA PA-NORTHERN LYCOMING PA-
215 PM EDT TUE JUN 28 2016

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF COLUMBIA...SULLIVAN...
AND LYCOMING COUNTIES UNTIL 245 PM EDT...

AT 214 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
BIGGERTOWN...MOVING NORTHEAST AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
CENTRAL...BIGGERTOWN...FERNVILLE...RICKETTS GLEN STATE PARK...
SHUNK...ROHRSBURG...LAIRDSVILLE...MUNCY VALLEY...
KETTLE CREEK GORGE...IOLA...EYERS GROVE...JAMISON CITY...
LIGHTSTREET...JERSEYTOWN...FAIRMOUNT SPGS...BUCKHORN...WALLER...
LINCOLN FALLS...BENTON AND LAPORTE.

LAT...LON 4097 7653 4100 7656 4105 7657 4106 7660
      4136 7675 4159 7681 4154 7622 4132 7631
      4120 7632 4114 7628 4114 7623 4113 7623
TIME...MOT...LOC 1814Z 223DEG 49KT 4126 7653

GARTNER
Special weather statement, Jun 28, 1:16 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
216 PM EDT TUE JUN 28 2016

PAZ035-281845-
FULTON PA-
216 PM EDT TUE JUN 28 2016

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF FULTON COUNTY UNTIL 245
PM EDT...

AT 216 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
WARFORDSBURG...MOVING EAST AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
WARFORDSBURG.

LAT...LON 3975 7830 3983 7808 3978 7804 3972 7810
      3972 7828
TIME...MOT...LOC 1816Z 252DEG 17KT 3975 7823

EVANEGO

The radar

The State College radar (KCCX), 29 km away, was scanning. The volume nearest the first event began at 18:28 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, Centre

When
June 28, 1:28 PM EST
Where
Centre County, 0.87 mi SW of Centre Hall
Measured
1 in hail
Reported by
Public
Coordinates
40.840, -77.680

A severe thunderstorm produced nickel to quarter size hail near Centre Hall.

Hail, Centre

When
June 28, 1:30 PM EST
Where
Centre County, 0.43 mi NW of Old Fort
Measured
0.75 in hail
Reported by
Public
Coordinates
40.834, -77.676

A strong thunderstorm produced dime to penny size hail in Old Fort along Route 45.

Thunderstorm Wind, Franklin

When
June 28, 1:50 PM EST
Where
Franklin County, 0.69 mi N of Marion
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
39.860, -77.700

A severe thunderstorm produced winds near 60 mph and knocked down trees and wires on Colorado Street in Guilford Twp.

Thunderstorm Wind, Perry

When
June 28, 2:10 PM EST
Where
Perry County, 1.72 mi WNW of Rose Glen
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
40.410, -77.110

A severe thunderstorm produced winds near 60 mph and knocked down trees in Wheatfield Twp.

Thunderstorm Wind, Lycoming

When
June 28, 2:25 PM EST
Where
Lycoming County, 1.48 mi SSE of Montgomery
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
41.160, -76.870

A severe thunderstorm produced winds near 60 mph and knocked down along Route 54 near Montgomery.

Thunderstorm Wind, Lycoming

When
June 28, 2:49 PM EST
Where
Lycoming County, 0.64 mi SE of Moreland
Measured
87 kt (100 mph) estimated gust
Property damage
$1.0 million
Reported by
NWS Storm Survey
Coordinates
41.173, -76.662

A severe thunderstorm produced winds around 100 mph near Muncy in Moreland Township. The winds destroyed a large chicken coop, nearly 600 feet by 70 feet, capable of housing over 80,000 chickens (there were no chickens in the structure when the storm hit). A NWS storm survey observed that the sturdy construction was completely uplifted and destroyed by a microburst. There were 6 persons in the structure, but none were injured.

Thunderstorm Wind, Dauphin

When
June 28, 3:00 PM EST
Where
Dauphin County, 0.87 mi NW of Harrisburg
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Trained Spotter
Coordinates
40.280, -76.880

A severe thunderstorm produced winds near 60 mph and knocked down trees in several locations across the Harrisburg area.

Thunderstorm Wind, Lancaster

When
June 28, 3:24 PM EST
Where
Lancaster County, 1.73 mi ESE of Falmouth
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
40.120, -76.670

A severe thunderstorm produced winds near 60 mph and knocked down several trees on Black Swamp Road north of Bainbridge.

Thunderstorm Wind, Northumberland

When
June 28, 3:25 PM EST
Where
Northumberland County, 1.48 mi SSE of Sunbury
Measured
78 kt (90 mph) estimated gust
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
40.851, -76.758

A severe thunderstorm produced winds near 90 mph. Numerous trees were knocked down. Four homes sustained damage from falling trees. A car and truck were destroyed by falling trees.

Hail, York

When
June 28, 3:55 PM EST
Where
York County, 0.69 mi N of Pleasureville
Measured
1 in hail
Reported by
Social Media
Coordinates
40.010, -76.730

A severe thunderstorm produced quarter size hail in the Emigsville area of York County.

Thunderstorm Wind, York

When
June 28, 3:55 PM EST
Where
York County, North York
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.980, -76.730

A severe thunderstorm produced winds near 60 mph and knocked down trees and wires in the northern portion of York City and Manchester Twp.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2016Every state in 2016This day in weather historyWarnings in Pennsylvania, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 632824, 632826, 632827, 632736, 632758, 632786, 632748, 632830, 632840, 632730, 632765.